The Food and Drug Administration issued a warning Thursday about the dangers of participating in the “Benadryl Challenge,” a potentially life-threatening trend that is rumored to be growing in popularity on TikTok. The dangerous stunt involves ingesting high doses of the allergy medication to induce hallucinations.
The warning comes one month after a 15-year-old’s death in Oklahoma was linked to the social media challenge.
“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok,” the FDA warning says.
And while several reports point to TikTok as the hosting platform of this latest internet challenge, little to no evidence can be found on the social media site of this being a widespread challenge. In fact, TikTok has even disabled the “Benadryl” and “BenadrylChallenge” hashtags in an effort to prevent it from spreading.
Taking higher than recommended doses of diphenhydramine, sold as Benadryl, can lead to serious heart problems, seizures, coma or even death, according to the FDA. Parents should store diphenhydramine away from children, and the agency recommends locking up all medicines to prevent accidental poisonings by children and misuse by teens.
Johnson & Johnson, the manufacturer of Benadryl, said in a statement that they are working with social media platforms to fight the spreading of this dangerous challenge.
“As soon as we became aware of this dangerous trend, we contacted social media platforms to have the content removed,” the statement said. “We are continuing to monitor and work with safety teams at the various social media platforms to remove dangerous content.”